Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 29, 2023, 10:33 AM EDT for Allegan County, Van Buren County, Michigan. It took effect at Jul 29, 2023, 1:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 10:33 AM EDT (14:33 UTC)
- In effect from
- Jul 29, 2023, 1:00 PM EDT
- Expired
- Jul 29, 2023, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WHUS43 KGRR 291433 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1033 AM EDT Sat Jul 29 2023 MIZ064-071-300000- /O.NEW.KGRR.BH.S.0012.230729T1700Z-230730T0000Z/ Allegan-Van Buren- 1033 AM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The highest waves will be on the north side of piers especially at north beach at South Haven and Holland State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
1 follow-up statement
423 WHUS43 KGRR 300006 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 806 PM EDT Sat Jul 29 2023 MIZ064-071-300115- /O.EXP.KGRR.BH.S.0012.000000T0000Z-230730T0000Z/ Allegan-Van Buren- 806 PM EDT Sat Jul 29 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The period for high swim risk has ended. However, waves will still pose a moderate swim risk tonight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 7:37 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 29, 7:37 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 737 AM EDT Sat Jul 29 2023 LATEST UPDATE... Aviation .SHORT TERM...(Today through Sunday) Issued at 355 AM EDT Sat Jul 29 2023 A mesoscale convective vorticity maximum is moving through Central Lower Michigan early this Saturday morning, which is seen as the swirl of convective radar echoes pivoting from Montcalm towards towards Isabella and Gratiot Counties. Rainfall rates early this morning have been high as expected into the 1-3 inch range. Those hourly rates have produced storm total rainfall of in excess of 3 to 4 inches in spots. In the limited area where this type of rain has occurred, we have issued area flood advisories that last a few more hours ending between 600am and 900am. We will likely be able to cancel all of these advisories on time as we expect the rain to largely be pivoting east of the area in the next few hours. We have small pops in the east this morning for any rain that lingers beyond 800am, but we are largely expecting dry conditions from today through tonight and Sunday. High pressure should dominate the weather scene bringing subsidence and dry air. Highs today will be much closer to normal in the lower to middle 80s. We should recover to these values despite morning stratocumulus over the southern half of the area. .LONG TERM...(Sunday night through Friday) Issued at 355 AM EDT Sat Jul 29 2023 Much of the long term period will have dry weather and seasonable temperatures in a general northwest flow aloft. A ridge aloft will remain somewhat stationary over the southern tier of the country nosing up into much of the west as well. An upper low will be situated over Eastern Canada which will place the Great Lakes in a northwest flow. Much of the period will be dry with surface high pressure nearby from Sunday night through Tuesday. Southerly flow takes hold at the surface as the high slips east and a cold front approaches from the west in the middle to latter half of the work week. The cold front will move through the region on Thursday and Thursday night which is when we expect the best chances for precipitation. At this point we only have 20 pct chances for precipitation but I can see this needing to be increased with time. A gradual warming trend will be noted from Monday through Friday as 850mb temperatures warm. 850mb temperatures will warm from the lower teens C to start the week and end the week in the upper teens C. Lows will warm from the 50s into the 60s and highs will nudge up through the 80s day be day. Much of the 7 day forecast looks uneventful with near normal temperatures for the most part. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 738 AM EDT Sat Jul 29 2023 Some low clouds will persist this morning over Southern Lower Michigan. MVFR and IFR clouds will be in place through about 15Z, especially at our southern and eastern TAF sites, AZO, BTL, JXN and LAN. By midday we should have returned to VFR at all sites. VFR weather will then persist into and through tonight. Winds will become northerly today in the wake of low pressure and a cold front that are moving off to our south and east. && .MARINE... Issued at 355 AM EDT Sat Jul 29 2023 We will be keeping an eye on wave heights today as we are situated in a regime that often times gives us higher waves. With a high advancing towards the area from the Northern Plains we see a gradient increase on the eastern side of Lake Michigan and Western Lower Michigan. Model data suggest that winds will largely be in the 10-20 knot range and waves in the 2-4 foot range. So sub Small Craft Advisory conditions and a moderate swim risk. It will be close so we will be watching webcams and buoy observations through the day. High pressure the rest of the weekend after tonight and into early next week will bring fair winds and small waves. Therefore no Beach Hazards Statement or Small Craft Advisory from Tonight through Tuesday. Again, we will be watching today for over performing waves. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...DUKE LONG TERM...DUKE AVIATION...Duke MARINE...DUKE
Hazardous weather outlook, Jul 29, 4:55 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 455 AM EDT Sat Jul 29 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 455 AM EDT Sat Jul 29 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-300900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 455 AM EDT Sat Jul 29 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will build this afternoon on Lake Michigan. Waves will build to 2 to 4 feet which will result in a moderate swim risk and a chop for smaller craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 29, 8:50 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
850 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Rain 1 W Allegan 42.53N 85.86W
07/29/2023 M2.03 inch Allegan MI Trained Spotter
24 Hour Rainfall Total.
&&Local storm report, Jul 29, 9:15 AM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
915 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Tstm Wnd Gst 41 W Douglas 42.67N 87.02W
07/28/2023 M43 MPH LMZ876 MI Buoy
Marine Tstm Gust. Measured on Lake MI South
Buoy (#45007).
&&Local storm report, Jul 29, 9:17 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
917 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM Rain 3 W Cannonsburg 43.05N 85.52W
07/29/2023 M0.96 inch Kent MI NWS Employee
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:39 PM EDT | Special Marine Warning | GRR | 3 hr | |
| Jul 28, 11:58 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 5 more | 62 min |
| Jul 29, 12:20 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 37 min |
| Jul 29, 12:26 AM EDT | Areal Flood Advisory | GRR | Allegan, Van Buren | 6 hr |
| Jul 29, 1:59 AM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 6 hr |
| Jul 29, 3:01 AM EDT | Areal Flood Advisory | GRR | Gratiot, Isabella, Mecosta, Montcalm | 5 hr |
| Jul 29, 10:33 AM EDT | Small Craft Advisory | GRR | 9 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.